Antibiotic Causes Heart Issues in Those with Coronary Heart Disease
The Food and Drug Administration (FDA) recently announced that clarithromycin causes the risk of heart attacks and death in individuals with coronary heart disease to increase. The conclusion was derived from ten years of trial study data. The agency has advised clinicians to prescribe alternative antibiotics for heart disease patients.
FDA first alerted clinicians about the risks associated with clarithromycin in 2005 after an unexpected increase in deaths seen among coronary heart disease patients who took the antibiotic for a two-week period, a risk that showed up only a year or more later. The regulatory body has not been able to definitively determine the causes behind why clarithromycin has a greater mortality risk for heart disease patients, however, nor could experts make any new recommendations about use in patients without heart disease.
The study results have been added to the clarithromycin drug labels, and as part of its ongoing commitment to monitor safety in using the drug, the FDA will continue to assess safety reports in patients taking clarithromycin. The agency has urged physicians to advise patients with heart disease of the signs and symptoms of cardiovascular problems, regardless of the medical condition for which they are being treated with clarithromycin. The agency further urges patients to disclose to their doctor if they have heart disease, especially when being treated for an infection with antibiotics.
Clarithromycin is used to treat many types of infections including those affecting the skin, ears, sinuses, lungs, and other areas of the body. It has been approved for treatment of a Mycobacterium avium complex (MAC) infection, a type of lung infection that often affects people with human immunodeficiency virus (HIV). Clarithromycin has been available for more than twenty-five years and is sold under the brand name Biaxin.
The large clinical trial, called the CLARICOR trial2, observed an unexpected increase in deaths among patients with coronary heart disease who received a two-week course of clarithromycin that became apparent long after the dose. There is no clear explanation for the causes behind how clarithromycin would lead to more deaths than placebo. Other observational studies performed produced mixed results.
“FDA is advising caution before prescribing the antibiotic clarithromycin (Biaxin) to patients with heart disease because of a potential increased risk of heart problems or death that can occur years later,” the FDA said in a statement. “Healthcare professionals should be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods and consider using other available antibiotics.”
The agency recommended that patients, “do not stop taking your heart disease medicine or antibiotic without first talking to your healthcare professionals. Doing so could be harmful without your health care professionals’ direct supervision.” And, it advised those with noticeable heart complications to “seek medical attention immediately if you experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of your body, or slurred speech.”
Watch for this antibiotic if you have heart disease, FDA says
FDA Warns Heart Patients Away from Clarithromycin
FDA Drug Safety Communication: FDA review finds additional data supports the potential for increased long-term risks with antibiotic clarithromycin (Biaxin) in patients with heart disease
Join the conversation!